The Impact of Antibiotics on the Gut Lining

7 comments

The following is excerpted from the book Gut and Psychology Syndrome by Dr. Natasha Campbell-McBride. In the chapter titled "What Can Damage Gut Flora?," Campbell-McBride considers the impact of antibiotics, drugs such as contraceptive pills and steroids, diet, environmental toxins, and more. She devotes two pages to the impact of antibiotics. This excerpt is taken from p. 34 and 35.

Penicillins

In this group we have very widely used Amoxicillin, Ampicillin, Flucloxacillin and all other antibiotics with Lactobacilli and Bifidobacteria, while promoting the growth of the pathogenic Proteus family, Streptococci and Staphylococci. This particular group of antibiotics allow bacteria normally found only in the bowel to move up to the intestines, which predisposes the person to development of IBS (Irritable Bowel Syndrome) and other digestive disorders.

Tetracyclines (Tetracycline, Doxycycline and other -cyclines)

This group of drugs is routinely prescribed to teenagers for acne as a long course, lasting from three months to two years. Tetracyclines have a particular toxic effect on the gut wall by altering protein structure in the mucous membranes. This in turn does two things. First it makes the gut wall anatomically vulnerable to invasion by pathogenic microbes; second, it alerts the immune system to attack these changed proteins, starting an auto-immune reaction in the body against its own gut. In parallel, tetracyclines stimulate growth of disease-causing Candida fungus, Staphylococci and Clostridia in the digestive tract.

Aminoglycosides (Gentamycin, Kanamycin), Macrolides (Erythromycin and other -mycins)

These drugs have a particular devastating effect on colonies of beneficial bacteria in the gut such as physiological E. coli and Enterococci. A prolonged course of treatment can completely eliminate these bacteria from the digestive system, leaving it open to invasion by pathogenic species of E. coli and other microbes.

Antifungal antibiotics (Nystatin, Amphotericin, etc.)

These drugs lead to selective stimulation of growth of the Proteus family and lactose-negative E. coli species, capable of causing serious disease.

Combinations of antibiotics have stronger damaging effects on the gut flora than single drugs. The damage is worse when antibiotics are administered orally and when the course of antibiotic is a lengthy one on a low dose, like the one prescribed for acne, chronic cystitis, chronic ear infection and other chronic infections. Medical personnel and workers in the pharmaceutical industry are at a particular risk of chronic exposure to low doses of antibiotics, and indeed gut dysbiosis is very common among these people.

When an antibiotic is prescribed in a high dose, it leaves the gut with a lot of empty niches to be populated by whatever bacteria, viruses or fungi get there first. This is a crucial time to administer a good probiotic to make sure that these niches get populated by friendly bacteria instead of pathogenic ones. Even when the course of antibiotic is short and the dose is low, it takes beneficial bacteria in the gut a long time to recover: physiological E. coli takes one to two weeks, Bifidobacteria and Veillonelli take two to three weeks, Bacteroids and Peptostreptococci take a month. If in this period the gut flora is subjected to another damaging factor(s), then gut dysbiosis may well start in earnest.
Dr. Campbell-McBride recommends Bio-Kult Probiotic to help repopulate the beneficial microbes. She also encourages the consumption of fermented foods on a daily basis. For more on fermented foods, see the momsAWARE article Health Benefits of Lacto-Fermented Foods.